Roughly *45,000 people die from suicide annually in the United States, and more than 72,000 people died from drug overdoses in the US in 2017. That's over 200 people a day. It's critical that we bring awareness to this issue and provide solutions to end overdose and suicides.
If you or someone you know is in an emotional crisis, please do not hesitate to reach out for help. It's very important that you take someone's cries for help seriously. The following resources are free, available 24/7, and completely confidential.
National Suicide Prevention Lifeline: (800) 273-8255 or TEXT “GO” TO 741-741
24-HOUR CRISIS LINE: 866-4-CRISIS (866-427-4747)
WA RECOVERY HELP LINE: 866-789-1511 (24/7)
TEEN LINK: 866-833-6546
It is critical that we become aware of how to prevent and reduce opioid overdoses. There are laws that protect those who report an overdose, as well as over-the-counter overdose prevention medication.
The following fact sheet explains how 911 Good Samaritan laws can save lives. These laws are federal, and apply to 20 states, including Washington DC. These laws protect people from arrest and prosecution for drug possession when they call 911 to report an overdose. (Updated 2-10-16 by the Drug Policy Alliance) [PDF: Click to View the Fact Sheet]
Naloxone (Narcan®) is an over-the-counter prescription medicine that reverses an opioid overdose. It cannot be used to get high and is not addictive. Bystanders can safely and legally spray naloxone into the nose. You can purchase naloxone for around $50 at a pharmacy near you. Most CVS and Walgreens carry Naloxone over-the-counter, no written prescription required. For additional locations, please click here.
You can also reach out to your city's local syringe exchange to ask how to acquire Naloxone for no cost to you.
*Roughly 45,000 people die from suicide in the United States every year - source: https://afsp.org/about-suicide/suicide-statistics/
*Roughly 72,000 people died from drug overdoses in 2017 - source: https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates